Alert archive / Texas / Flash Flood Warnings in 2005

Flash Flood Warning 12, NWS Lubbock, TX

August 4, 2005Lynn County, Texas

NWS Lubbock, TX issued this flash flood warning at Aug 4, 2005, 11:42 PM CDT for Lynn County, Texas. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 4, 2005, 11:42 PM CDT (04:42 UTC)
Expired
Aug 5, 2005, 2:45 AM CDT
In force
3 hr
Issued by
NWS Lubbock, TX
Area
Counties, with a storm outline in the text

County Lynn County, TX

The radar

The Lubbock radar (KLBB), 59 km from the middle of the area, began a volume at 04:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 5, 1:00 AM CDTFLASH FLOODTahoka, TXSEVERAL FLOODED ROADWAYS IN THE TAHOKA AREA OUT TO 10 MILES WEST OF TAHOKA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 78 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 4.7 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2005-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 682 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2005-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
682 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
1585 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-33 m²/s²
0-3 km storm-relative helicity
-10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KLUB 050445
FFWLUB
TXC305-050745-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
1142 PM CDT THU AUG 4 2005

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  LYNN COUNTY IN NORTHWEST TEXAS

* UNTIL 245 AM CDT

* AT 1135 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A LARGE AREA OF THUNDERSTORMS LOCATED OVER 
  LYNN COUNTY. THE HEAVIEST RAINFALL WAS LOCATED THE EASTERN PORTION OF 
  LYNN COUNTY. RAINFALL AMOUNTS OF 1 TO 2 INCHES HAVE OCCURRED WITH 
  ADDITIONAL AMOUNTS OF 1 TO 2 INCHES POSSIBLE. THIS AREA OF RAINFALL
  WAS MOVING TO THE WEST AT AROUND 20 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS HEAVY RAINFALL INCLUDE TAHOKA...
  WILSON...ODONNELL AND NEW HOME.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS.  IF FLASH FLOODING IS OBSERVED...
ACT QUICKLY.  MOVE UP TO ESCAPE FLOOD WATERS.  DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 3297 10157 3337 10158 3337 10205 3296 10204

$$
2 follow-up statements
000 
WGUS74 KLUB 050613
FFSLUB
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
106 AM CDT FRI AUG 5 2005

TXC305-050745-
LYNN TX-
106 AM CDT FRI AUG 5 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 245 AM CDT FOR LYNN
COUNTY...

AT 102 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE MODERATE TO LOCALLY HEAVY RAIN FALLING OVER MUCH OF LYNN 
COUNTY.  

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED WIDESPREAD RAINFALL 
AMOUNTS OF ONE HALF TO ONE INCH WITH ISOLATED AMOUNTS UP TO THREE 
INCHES HAVE FALLEN OVER THE PAST THREE HOURS. ADDITIONAL RAINFALL 
AMOUNTS OF ONE QUARTER TO ONE HALF AN INCH WITH ISOLATED AMOUNTS UP 
TO ONE INCH ARE LIKELY THROUGH 230 AM.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT
ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS
THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL
ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.

LAT...LON 3297 10157 3337 10158 3337 10205 3296 10204

$$
000 
WGUS74 KLUB 050743
FFSLUB

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
242 AM CDT FRI AUG 5 2005

TXC305-050752-
LYNN TX-
242 AM CDT FRI AUG 5 2005

...THE FLASH FLOOD WARNING FOR LYNN COUNTY EXPIRED AT 230 AM CDT...

THE HEAVY RAIN THAT PROMPTED THE FLASH FLOOD WARNING CONTINUES TO 
WEAKEN. SCATTERED SHOWERS AND THUNDERSTORMS WITH LIGHT TO 
OCCASIONALLY MODERATE RAIN ARE STILL POSSIBLE. SOME MINOR FLOODING 
OF LOW LYING AREAS AND PONDING OF WATER ON ROADWAYS IS POSSIBLE. 

LAT...LON 3297 10157 3337 10158 3337 10205 3296 10204

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 4, 10:33 PM CDT, 1 hour 9 minutes earlier.

Area forecast discussion, Aug 4, 10:33 PM CDT, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
1033 PM CDT THU AUG 4 2005

.UPDATE...
SHOWERS AND THUNDERSTORMS LOOK AS IF THEY WILL TRAIN OVER THE SAME
AREAS ALONG THE OUTFLOW FROM THE SOUTH AND THE PREFRONTAL TROUGH
THAT MOVED TO THE SOUTHERN CWA. ADDITIONAL CONVERGENCE WILL BE
ADDED WHEN THE COLD FRONT ARRIVES. FOR THIS REASON AND THE 150% OF
NORMAL PWS HAVE DECIDED TO GO WITH A FLOOD WATCH FOR A LARGE
PORTION OF THE CWA.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
TX...FLOOD WATCH IN EFFECT UNTIL 09Z TXZ024>027-029>044.

&&

18/08
Hazardous weather outlook, Aug 4, 9:00 AM CDT, 14 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
900 AM CDT THU AUG 4 2005

TXZ021>044-051100-
BAILEY-BRISCOE-CASTRO-CHILDRESS-COCHRAN-COTTLE-CROSBY-DICKENS-FLOYD-
GARZA-HALE-HALL-HOCKLEY-KENT-KING-LAMB-LUBBOCK-LYNN-MOTLEY-PARMER-
STONEWALL-SWISHER-TERRY-YOAKUM-
900 AM CDT THU AUG 4 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...

A COLD FRONT WILL MOVE INTO THE SOUTH PLAINS AND LOW ROLLING PLAINS
TODAY AND TONIGHT. SCATTERED THUNDERSTORMS ARE LIKELY ACROSS THE
AREA. WHILE THE THUNDERSTORMS ARE NOT EXPECTED TO BE
SEVERE...LOCALIZED HEAVY RAINFALL IS POSSIBLE LATE TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 4, 8:23 PM CDT, 3 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
823 PM CDT THU AUG 4 2005

TXZ037-050215-
DICKENS-
823 PM CDT THU AUG 4 2005

...STRONG THUNDERSTORM LOCATED OVER DICKENS COUNTY...

A STRONG THUNDERSTORM LOCATED ABOUT 5 MILES TO THE SOUTHEAST OF
DICKENS COULD PRODUCE A WIND GUST AROUND 55 MPH. THIS STORM WAS
MOVING TO THE SOUTHWEST AT AROUND 15 MPH AND WILL MOVE VERY CLOSE TO
THE COMMUNITY OF SPUR. IN ADDITION TO THE STRONG WIND GUST...
HEAVY RAINFALL MAY ACCUMULATE 1/2 TO 1 INCH POTENTIALLY CAUSING
PONDING OF WATER ON ROADWAYS.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 11:24 PM CDTFlash Flood WarningLUBGarza2 hr

Nearby

Flash Flood Warnings in Texas, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.